Alert archive / California / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 4, NWS San Diego, CA

August 26, 2007San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 26, 2007, 1:08 PM PDT for San Diego County, California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2007, 1:08 PM PDT (20:08 UTC)
Expired
Aug 26, 2007, 2:00 PM PDT
In force
52 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 82 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 262010
SVRSGX
CAC073-262100-
/O.NEW.KSGX.SV.W.0004.070826T2008Z-070826T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
108 PM PDT SUN AUG 26 2007

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 200 PM PDT

* AT 106 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 10 MILES WEST OF
  OCOTILLO WELLS NORTH TO 10 MILES NORTHEAST OF BORREGO SPRINGS. 
  DAMAGING HAIL...POSSIBLY OVER ONE INCH IN DIAMETER...IS EXPECTED 
  FROM THESE STORMS. THIS WILL IMPACT TRAVEL ALONG HIGHWAY 78 WEST 
  OF OCOTILLO WELLS AND HIGHWAY S22 EAST OF BORREGO SPRINGS. FLASH 
  FLOODING IS ALSO EXPECTED WITH THESE STORMS. 

* THE SEVERE THUNDERSTORM WILL BE OVER...
  RURAL NORTHEASTERN SAN DIEGO COUNTY AT 120 PM PDT

LAT...LON 3298 11617 3317 11650 3343 11625 3342 11607
TIME...MOT...LOC 2008Z 221DEG 12KT 3335 11617

$$

MAXWELL
2 follow-up statements
000 
WWUS56 KSGX 262038
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
137 PM PDT SUN AUG 26 2007

CAC073-262100-
/O.CON.KSGX.SV.W.0004.000000T0000Z-070826T2100Z/
SAN DIEGO CA-
137 PM PDT SUN AUG 26 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM PDT
FOR NORTHEASTERN SAN DIEGO COUNTY...

AT 130 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN AND HAIL. THE 
STORMS WERE OVER THE SAN DIEGO COUNTY DESERTS AND EXTENDED FROM 5 
MILES WEST OF OCOTILLO WELLS NORTH TO 5 MILES EAST OF BORREGO 
SPRINGS. MOVEMENT WAS NORTHEAST AT 10 MPH. LARGE HAIL...FLASH 
FLOODING AND CLOUD-TO-GROUND LIGHTNING WILL BE THE BIGGEST THREATS 
THROUGH 200 PM...ESPECIALLY WEST OF OCOTILLO WELLS ALONG HIGHAWY 78.

LAT...LON 3298 11617 3317 11650 3343 11625 3342 11607
TIME...MOT...LOC 2037Z 221DEG 12KT 3342 11609

$$

MAXWELL
000 
WWUS56 KSGX 262058
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
158 PM PDT SUN AUG 26 2007

CAC073-262108-
/O.EXP.KSGX.SV.W.0004.000000T0000Z-070826T2100Z/
SAN DIEGO CA-
158 PM PDT SUN AUG 26 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAN DIEGO COUNTY
EXPIRES AT 200 PM PDT...

SINCE 145 PM...THE THUNDERSTORM WEST OF OCOTILLO WELLS HAD WEAKENED 
SLIGHTLY. WHILE LARGE HAIL IS NO LONGER EXPECTED WITH THIS 
STORM...FLASH FLOODING DUE TO HEAVY RAIN WILL CONTINUE AFTER 200 PM.

LAT...LON 3298 11617 3317 11650 3343 11625 3342 11607
TIME...MOT...LOC 2058Z 221DEG 12KT 3347 11603

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:00 AM PDT, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 26, 9:00 AM PDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT SUN AUG 26 2007

.SYNOPSIS...
MONSOONAL MOISTURE WILL BRING SOME SHOWERS AND THUNDERSTORMS TODAY.
OTHERWISE...PARTLY CLOUDY WEATHER WILL DOMINATE WITH PATCHY LOW
CLOUDS AT THE COAST. RESIDUAL MID LEVEL MOISTURE IN SOUTH FLOW ALOFT
COULD BRING SOME AFTERNOON CLOUDS TO THE MOUNTAINS AT TIMES FOR
MONDAY THROUGH THE REST OF THE WEEK. BUILDING HIGH PRESSURE OVER
ARIZONA WILL BRING TEMPERATURES A LITTLE ABOVE SEASONAL AVERAGES THE
LATTER HALF OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A HUGE THUNDERSTORM COMPLEX DEVELOPED OVER ESCONDIDO AND EXPANDED
THIS MORNING TO COVER MUCH OF NORTH SAN DIEGO NORTH. OTHER CELLS
WERE POPPING UP AROUND SAN DIEGO CO AND EVEN A POSSIBLY SEVERE STORM
OVER THE OCEAN BETWEEN CATALINA AND OCEANSIDE. RAINS WERE HEAVY
ENOUGH TO WARRANT A FLASH FLOOD WARNING IN THE NORTH COUNTY. IT
APPEARS AN UPPER LOW SPINNING OFF THE COAST HAS PRODUCED AN AREA OF
UPPER DIFFLUENCE RIGHT OVER NORTHERN SAN DIEGO COUNTY WHICH HAS
ENHANCED THE RISING MOTION OVER THAT AREA. WELL...THINGS HAVE TURNED
OUT JUST ABOUT OPPOSITE OF WHAT WE THOUGHT ABOUT THE WEATHER THIS
WEEKEND AND WE ARE HAVING HUMBLE PIE FOR SUNDAY BRUNCH TODAY.
COMPUTER MODELS HAVE A TOUGH TIME WITH TROPICAL WEATHER PATTERNS
ANYWAY...BUT IN ADDITION VERY LITTLE DATA IS AVAILABLE FROM MEXICO
(THE SOURCE REGION OF OUR WEATHER) TO BE USED AS INPUT TO THE
MODELS. IN SHORT...THE MODELS HAVE PERFORMED VERY POORLY. FOR TODAY
WE WILL PROBABLY THROW THE MODELS OUT THE WINDOW AND FORECAST WITH
ONLY SATELLITE AND RADAR. WITH THIS UPPER LOW OFF THE COAST ACTING
AS A SYNOPTIC TRIGGER FOR CONVECTION...THERE WILL BE SCATTERED
SHOWERS AND TSTORMS EXTENDING THROUGH THE ENTIRE REGION TODAY. AS
THE ATMOSPHERE DRIES OUT AND STABILIZES TONIGHT...THE THREAT FOR
PRECIP WILL END. THE TREND FOR DRYING IS STILL THERE FOR MON AND TUE
WITH GREATLY REDUCED POPS FOR MON AND LESS FOR TUE. THE COASTAL
STRATUS WILL BE MINIMAL BUT PROBABLY NOT COMPLETELY ABSENT DURING
THE NIGHTS AND EARLY MORNINGS THIS WEEK. HIGH PRESSURE OVER AZ WILL
BUILD AND EXPAND WITH TEMPS RISING TO A LITTLE ABOVE SEASONAL
AVERAGES. MINOR INTRUSIONS OF MID LEVEL MOISTURE FROM THE SOUTH
COULD BRING SOME AFTERNOON CLOUDS TO THE MOUNTAINS AT TIMES EACH
AFTERNOON THIS WEEK...BUT IS MARGINAL FOR TSTORM DEVELOPMENT.

&&

.AVIATION...
261400Z...THE MAIN PROBLEM OF THE DAY WILL BE THUNDERSTORM ACTIVITY
OVER THE AREA ESPECIALLY FROM THE MOUNTAINS WEST TO THE COASTAL
WATERS. UPPER LEVEL LOW ABOUT 130 MILES TO THE SOUTHWEST OF SAN
DIEGO WILL KEEP ISOLATED THUNDERSTORM ACTIVITY OVER THE AREA THROUGH
THE AFTERNOON ANDN POSSIBLY INTO THE EVENING. BASES SHOULD BE AT OR
ABOVE FL060 WITH TOPS TO FL450.

12Z NKX SOUNDING AND MDCRS SOUNDINGS INDICATE THE MARINE LAYER DEPTH
WAS AROUND 1200 FEET. ONLY PATCHY STRATUS ALONG THE COAST THIS
MORNING AND IS NOT EXPECTED TO POSE MUCH OF A PROBLEM AT THE AREA
AIRPORTS. SOME STRATUS COULD RETURN TO THE IMMEDIATE COAST BY SUNSET
AND SPREAD LOCALLY INLAND DURING THE EVENING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...ASSORTED SHORT FUSED WARNINGS AND ADVISORIES...SEE
WEATHER.GOV/SANDIEGO FOR DETAILS.
PZ...MARINE WEATHER STATEMENT TODAY...SEE LAXMWSSGX.

&&

PUBLIC...MM
AVIATION/MARINE...HORTON
Hazardous weather outlook, Aug 26, 5:00 AM PDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 AM PDT SUN AUG 26 200

CAZ055-056-058-270100-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
500 AM PDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE WILL BRING A CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE FLASH FLOOD POTENTIAL IS MODERATE...
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED FOR THIS AFTERNOON THROUGH EARLY
EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-050-060>062-270100-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
500 AM PDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS AND VALLEYS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE FLASH FLOOD POTENTIAL IS LOW...THE RISK
OF FLASH FLOODING IS MINIMAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED FOR THIS AFTERNOON THROUGH EARLY
EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

In the hours before

Local storm report, Aug 26, 9:42 AM PDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
942 AM PDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     FLASH FLOOD      1 E ESCONDIDO           33.14N 117.05W
08/26/2007                   SAN DIEGO          CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTERS REPORTED 1.70 INCHES OF RAIN AND
            1.89 INCHES OF RAIN IN JUST UNDER 1.5 HOURS FROM A
            THUNDERSTORM OVER ESCONDIDO. FLOODING WAS REPORTED IN THE
            AREA.

0913 AM     HAIL             PALOMAR MOUNTAIN        33.36N 116.83W
08/26/2007  M0.25 INCH       SAN DIEGO          CA   TRAINED SPOTTER

            A TRAINED SPOTTER MEASURED 3/8 INCH DIAMETER HAIL.

0920 AM     HEAVY RAIN       5 ENE ESCONDIDO         33.16N 116.99W
08/26/2007  M2.13 INCH       SAN DIEGO          CA   MESONET

            AN ALERT GAGE AT LAKE WOHLFORD MEASURED 2.13 INCHES OF
            RAIN FROM A STRONG THUNDERSTORM.

&&

SCV
Local storm report, Aug 26, 12:45 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1245 PM PDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     WATER SPOUT      5 SW SAN CLEMENTE       33.40N 117.67W
08/26/2007                   PZZ655             CA   FIRE DEPT/RESCUE

            A WATERSPOUT WAS SIGHTED BY LIFEGUARDS AT SAN CLEMENTE
            STATE BEACH. THE EXACT TIME AND LOCATION OF THE
            WATERSPOUT IS NOT YET KNOWN BUT SECOND HAND ACCOUNTS
            INDICATE THE WATERSPOUT OCCURRED BETWEEN 9 AND 10 AM.

&&

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:40 AM PDTMarine Weather StatementSGX11 hr
Aug 26, 7:11 AM PDTFlash Flood WarningSGXSan Diego64 min
Aug 26, 8:09 AM PDTFlash Flood WarningSGXSan Diego51 min
Aug 26, 8:26 AM PDTSpecial Marine WarningSGX34 min
Aug 26, 12:45 PM PDTFlash Flood WarningSGXSan Diego60 min
Aug 26, 12:54 PM PDTSevere Thunderstorm WarningSGXSan Bernardino66 min
Aug 26, 1:41 PM PDTFlash Flood WarningSGXSan Diego94 min
Aug 26, 3:12 PM PDTFlash Flood WarningSGXSan Diego93 min

Nearby

Severe Thunderstorm Warnings in California, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.